Alert archive / Montana / High Wind Watches in 2018

High Wind Watch 9, NWS Great Falls, MT

December 10, 2018

NWS Great Falls, MT issued this high wind watch at Dec 10, 2018, 2:45 AM MST. It took effect at Dec 11, 2018, 12:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 10, 2018, 2:45 AM MST (09:45 UTC)
In effect from
Dec 11, 2018, 12:00 PM MST
Expired
Dec 10, 2018, 2:18 PM MST
In force
Issued by
NWS Great Falls, MT

The text

As transmitted.

915 
WWUS75 KTFX 100945
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
245 AM MST Mon Dec 10 2018

Default overview section
MTZ009-010-048-110000-
/O.NEW.KTFX.HW.A.0009.181211T1900Z-181212T1800Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
Including Logan Pass, Marias Pass, Browning, Heart Butte, 
Cut Bank, Bynum, Choteau, and Augusta
245 AM MST Mon Dec 10 2018

...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY MORNING...

The National Weather Service in Great Falls has issued a High
Wind Watch, which is in effect from Tuesday afternoon through
Wednesday morning.

* WINDS...Southwest 35 to 45 mph, with gusts up to 60 mph. Local
  wind gusts to 80 mph are possible in wind favored areas along
  the Rocky Mountain Front.

* TIMING...Winds will begin to increase along the Rocky Mountain
  Front and over the immediate eastern plains Tuesday afternoon.
  These strong winds are then expected to peak during the evening
  hours on Tuesday and into the early morning hours on Wednesday,
  before slowly dissipating.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Some power outages are possible. Travel will be difficult, 
  especially for high profile vehicles and light weight trailers.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger, may occur. Continue to monitor the latest
forecasts.

&&

Moldan

$$

http://www.weather.gov/greatfalls
1 follow-up statement
762 
WWUS75 KTFX 102118
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
218 PM MST Mon Dec 10 2018

MTZ009-010-048-110930-
/O.UPG.KTFX.HW.A.0009.181211T1900Z-181212T1800Z/
/O.NEW.KTFX.HW.W.0010.181211T1500Z-181212T1800Z/
Northern Rocky Mountain Front-Eastern Glacier-
Southern Rocky Mountain Front-
Including Logan Pass, Marias Pass, Browning, Heart Butte, 
Cut Bank, Bynum, Choteau, and Augusta
218 PM MST Mon Dec 10 2018

...HIGH WIND WARNING IN EFFECT FROM 8 AM TUESDAY TO 11 AM MST
WEDNESDAY...

The National Weather Service in Great Falls has issued a High
Wind Warning, which is in effect from 8 AM Tuesday to 11 AM MST
Wednesday. The High Wind Watch is no longer in effect.

* WINDS...Southwest 35 to 45 mph. Gusts up to 80 mph are possible
  along the immediate Rocky Mountain Front and up to 65 mph out
  onto the plains. 

* TIMING...Winds will begin to increase along the Rocky Mountain
  Front and over the immediate eastern plains Tuesday afternoon.
  These strong winds are then expected to peak during the evening
  hours on Tuesday and into the early morning hours on Wednesday,
  before slowly dissipating.

* IMPACTS...Winds may combine with snow to produce blizzard
  conditions at times along the immediate Rocky Mountains and
  Rocky Mountain Front. Damaging winds may blow down trees and
  power lines. Power outages are possible. Travel will be
  difficult, especially for high-profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&




$$

http://www.weather.gov/greatfalls

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind watch went out at Dec 9, 10:54 PM MST, 3 hours 51 minutes earlier.

Area forecast discussion, Dec 9, 10:54 PM MST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1054 PM MST Sun Dec 9 2018

...Aviation Discussion Update...

.UPDATE...

Raised temperatures about 5 degrees for Monday in the Great
Falls area and vicinity in line with statistical guidance, which
has been performing much better in this area than raw model and
blended guidance. Also raised winds a bit for the next 24 to 36
hours over the plains for these same areas.

&&

.SYNOPSIS...

High pressure will keep the region dry through monday morning,
with mild temperatures and breezy westerly winds over the plains,
but near normal temperatures in the southwest. A low pressure
trough will then bring increasing clouds to the area Monday into
Monday night with areas of light snow in the mountains. Gusty
winds and clearing skies will return for the Tuesday through
Thursday timeframe, with strongest gusts along the Rocky Mountain
Front. A series of disturbances will then bring periods of
precipitation and gusty winds to the region through the end of the
week.

&&

.AVIATION...
Updated 10/0600Z.

Expect predominantly VFR conditions. Monday evening conditions will
become MVFR in Southwest MT, including KBZN and KEKS with visibility
reduced to as low as 3SM -SN and CIG falling to OVC015. This snow
event will pass through the area quickly, with snowfall expected to
end by 11/06Z. Expect gusty winds along the Northern Rocky Mountain
Front, today, with gusts to as high as 31KT at KCTB.
-Fogleman

&&

.PREV DISCUSSION...
/ISSUED 119 PM MST Sun Dec 9 2018/
Tonight through Tuesday...High pressure over Northcentral and
Southwest Montana will keep the area dry with mainly increasing
high cloudiness into Tuesday morning. As a upper level trough
pushes westward from the Pacific Northwest and int the Northern
Rockies Monday night, southwest flow aloft will spread mid level
cloudiness over the area with some snow showers for the mountains
along and west of the Divide and into southwest Montana. Breezy
westerly downslope winds will increase through the period over the
plains, which should hinder precipitation development there.
Precipitation will generally decrease on Tuesday as the trough
exits the area. Slightly above normal temperatures across north
central Montana will cool back closer to normal on Tuesday with
the passage of a cold front, while temperatures remain below
normal in the southwest.

Tuesday Night through Sunday...A more progressive weather pattern
develops for this period in the wake of Tuesday's trough.
Increasing westerly mid-level winds which will likely mix down to
the surface, as the next in a series of troughs approaches the
area Tuesday afternoon through Tuesday night. High wind
highlights are not anticipated at this time, but the situation
will continue to be monitored. The passage of the trough and its
associated Canadian cold front on Wednesday will likely bring
measurable snowfall to the mountains across the area, along with a
chance for precipitation over the plains, as temperatures cool
back closer to normal. The westerly mid level wind flow will
increase once again Thursday into Friday, bringing gusty westerly
downslope winds to the plains once again. This time around, winds
could become strong enough along the Rocky Mountain Front and
possibly over adjacent plains to warrant high wind highlights.
This westerly flow will likely also bring persistent light
precipitation to the mountains of the Rocky Mountain Front.
Another low pressure trough will spread snow over area mountains
Friday night into Saturday, with precipitation possibly falling on
some of the plains. Although this trough appears weaker than the
previous one, forecast models indicate that most of the area could
get below normal temperatures on Saturday. Brief high pressure
ridging will likely keep much of the area dry Saturday night, but
another system will likely bring mountain precipitation again on
Sunday. -TP

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  25  45  22  43 /   0   0   0   0
CTB  24  41  19  40 /   0   0   0   0
HLN  16  36  19  40 /   0  10  10   0
BZN  13  35  17  36 /   0   0  50   0
WEY   0  27   7  22 /   0   0  70  10
DLN  10  34  13  32 /   0   0  50   0
HVR  20  42  19  39 /   0   0   0   0
LWT  21  46  22  39 /   0   0  10   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 3:24 AM MSTWinter Storm WatchTFX11 hr
Dec 10, 2:18 PM MSTHigh Wind WarningTFX3 days
Dec 10, 2:33 PM MSTBlizzard WarningTFX42 hr
Dec 10, 2:33 PM MSTWinter Weather AdvisoryTFX45 hr

Nearby

High Wind Watches in Montana, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.